Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 17, NWS Great Falls, MT

August 8, 20125 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 8, 2012, 2:04 PM MDT for 5 counties in Montana. It was in force for 8 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2012, 2:04 PM MDT (20:04 UTC)
Expired
Aug 8, 2012, 9:47 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Cascade County, MT, Chouteau County, MT, Fergus County, MT, Judith Basin County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 77 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 4:45 PM MDTTSTM WND GST 504 S Cascade, MT
Aug 8, 4:46 PM MDTTSTM WND GST 6121 Se Cascade, MTMILLIGAN
Aug 8, 4:57 PM MDTTSTM WND GST 60Ulm, MTMEASURED WINDS OF 50 TO 60 MPH. BLOWING DUST.
Aug 8, 5:00 PM MDTTSTM WND GST 642 W Sand Coulee, MT64 MPH WIND GUST MEASURED NEAR SAND COULEE.
Aug 8, 5:08 PM MDTTSTM WND GST 535 Wsw Great Falls, MT53 MPH WIND GUST AT THE GREAT FALLS AIRPORT.
Aug 8, 5:20 PM MDTTSTM WND GST 651 N Great Falls, MTESTIMATED WIND GUSTS AROUND 65 MPH. PLYWOOD SHEETING...PACKAGED SHINGLES...AND OTHER DEBRIS BLOWING AROUND AT A CONSTRUCTION SITE.
Aug 8, 5:42 PM MDTTSTM WND GST 50Floweree, MTESTIMATED 45 TO 50 MPH WINDS.
Aug 8, 8:55 PM MDTTSTM WND GST 60Ulm, MTWINDS OF 50 TO 60 MPH MEASURED IN ULM.
Aug 8, 9:10 PM MDTTSTM WND GST 601 Wsw Sun Prairie, MTWIND GUSTS ESTIMATED AT 55 TO 60 MPH NEAR SUN PRAIRIE.
Aug 8, 9:29 PM MDTTSTM WND GST 5321 Se Cascade, MT53 MPH WIND GUST MEASURED NEAR MILLEGAN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5172 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WWUS85 KTFX 082004
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
204 PM MDT WED AUG 8 2012

MTZ115-117-090400-
/O.NEW.KTFX.FW.W.0017.120808T2004Z-120809T0400Z/
CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
204 PM MDT WED AUG 8 2012

...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF FIRE WEATHER
ZONES 115 AND 117 NORTH OF JUDITH GAP IN JUDITH BASIN AND FERGUS
COUNTIES...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT UNTIL 10 PM MDT THIS EVENING.

* AFFECTED AREA...PORTIONS OF FIRE WEATHER ZONES 115 AND 117 NORTH
  OF JUDITH GAP IN JUDITH BASIN AND FERGUS COUNTIES.

* WINDS...SOUTH TO SOUTHEAST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...RAPID FIRE GROWTH WILL BE POSSIBLE WITH ANY
  UNCONTROLLED FIRES. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE
  THIS EVENING...WHICH MAY CAUSE RAPIDLY GROWING NEW FIRE STARTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
1 follow-up statement
369 
WWUS85 KTFX 090347
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
947 PM MDT WED AUG 8 2012


MTZ115-117-090500-
/O.CAN.KTFX.FW.W.0017.000000T0000Z-120809T0400Z/
CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
947 PM MDT WED AUG 8 2012

...RED FLAG WARNING IS CANCELED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITIES FOR FIRE WEATHER ZONES 115 AND 117...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELED THE RED
FLAG WARNING.

RELATIVE HUMIDITIES HAVE INCREASED AND WIND SPEEDS HAVE DECREASED
OVER THE AREA. THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELED.

$$

HTTP://WEATHER.GOV/GREATFALLS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 8, 12:05 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 8, 12:05 PM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1205 PM MDT WED AUG 8 2012

UPDATE TO AVIATION

.UPDATE...
MONSOONAL MOISTURE WAS HEADED FOR SOUTHWEST MONTANA AT MID-MORNING
AND WILL MOVE INTO THE AREA LATER THIS MORNING AND THEN SPREAD TO
CENTRAL MONTANA BY LATE AFTERNOON. STILL EXPECT ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS IN LINE WITH THE CURRENT
FORECAST. FORECAST HIGHS AND WINDS LOOK ON TRACK. THE ONLY CHANGE
TO THE FORECAST WAS TO MAKE THE ENTIRE AREA SUNNY FOR THE REST OF
THIS MORNING. BLANK

&&

.AVIATION...
UPDATED 1805Z.
VFR CONDITIONS WILL CONTINUE ACROSS THE AREA THROUGH AT LEAST 18Z
THURSDAY. A DISTURBANCE ALOFT WITH ASSOCIATED MID/HI LEVEL MOISTURE
ALONG A WEAK COLD FRONT WILL MOVE NORTHEAST ACROSS WESTERN/CENTRAL
MONTANA FROM 20Z UNTIL AROUND 09Z. ISOLATED TO SCATTERED
THUNDERSTORMS WILL LIKELY DEVELOP OVER THE MOUNTAINS IN SOUTHWEST
MONTANA BY 23Z...AND SOME MAY MOVE AS FAR NORTH AS KGTF AND KLWT.
HOWEVER...THE UPPER LEVEL RIDGE AXIS OVER CENTRAL MONTANA WILL
LIKELY LIMIT DEVELOPMENT IN THE KGTF AND KLWT AREAS. ANY OVERALL
THUNDERSTORM DEVELOPMENT WILL THEN DECREASE FROM THE WEST BETWEEN
02Z AND 09Z AS THE COLD FRONT MOVES THROUGH THE AREA AND SHIFTS
BREEZY SOUTHERLY/EASTERLY WINDS MORE WESTERLY.  COULSTON

&&

.FIRE WEATHER...
A SHORTWAVE WILL CROSS THE ROCKIES THIS MORNING AND BRING MID LEVEL
MOISTURE ACROSS THE DISTRICTS. THE AIRMASS WILL BECOME SLIGHTLY
UNSTABLE WITH ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING DURING
THE AFTERNOON. RELATIVE HUMIDITIES WILL DROP INTO THE LOW TEENS
TODAY AND TOMORROW...AND OVERNIGHT RECOVERIES WILL BE GOOD. A WEAK
COLD FRONT WILL CROSS THE NORTHERN ROCKIES AND PLAINS WEDNESDAY
EVENING WITH WINDS SHIFTING FROM THE SOUTHEAST TO THE NORTHWEST.
ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHERN ZONES AGAIN
THURSDAY BUT NORTHERN ZONES WILL REMAIN TOO DRY FOR CONVECTION.

&&

.PREV DISCUSSION...
/ISSUED 544 AM MDT WED AUG 8 2012/

TODAY THROUGH FRIDAY...THE HIGH PRESSURE RIDGE ALOFT WILL BE
WEAKENED TODAY AS A SHORTWAVE MOVES ACROSS THE ROCKIES. DYNAMICS
WILL GENERALLY STAY NORTH OF THE ZONES ALTHOUGH MID LEVEL MOISTURE
WILL INCREASE ACROSS THE ZONES AND SOME DECENT LIFT WILL DEVELOP
WITH THE PASSAGE OF THE SHORT WAVE. SO...ISOLATED TO SCATTERED
CONVECTION SHOULD ALSO DEVELOP. A COLD FRONTAL BOUNDARY WILL MOVE
THROUGH THE AREA OVER NIGHT AND SOME COOLING OF THE AIRMASS WILL
OCCUR...ALTHOUGH MAX TEMPS WILL REMAIN WELL ABOVE NORMALS THURSDAY.
THE RIDGE WILL BE REBUILDING THURSDAY ALTHOUGH ANOTHER LOW PRESSURE
TROF WILL BE OVER THE WEST COAST BY LATE THURSDAY. THIS TROF WILL
MOVE THROUGH THE PACIFIC NORTHWEST EARLY FRIDAY AND CROSS THE
ROCKIES THURSDAY AFTERNOON. LIFT WILL DEVELOP ACROSS ALMOST ALL OF
THE CWA AND ISOLATED TO SCATTERED CONVECTION IS EXPECTED. ZELZER

FRIDAY NIGHT THROUGH WEDNESDAY...THE LARGE SCALE UPPER LEVEL RIDGE
CENTERED OVER THE FOUR CORNERS REGION WILL CONTINUE TO DOMINATE THE
WEATHER PATTERN THROUGH THE LONG TERM PERIOD. HOWEVER THE ECMWF LATE
PERIOD SOLUTIONS CONTINUES TO SHOW A POTENTIAL PATTERN CHANGE WITH
AN UPPER LEVEL TROUGH MOVING OVER THE ROCKY MOUNTAINS AND INTO
SOUTHWEST AND CENTRAL MONTANA BY THE MIDDLE OF NEXT WEEK.  UNTIL
THEN...THE PATTERN REMAINS RELATIVELY UNCHANGED WITH NEAR ZONAL FLOW
ALOFT AS  WEAK SHORTWAVE TROUGHS MOVES ACROSS THE AREA. SOME WEAK
POCKETS OF MONSOONAL MOISTURE WILL CONTINUE TO MOVE UP THE SPINE OF
THE ROCKY MOUNTAINS AS WELL AND COULD CAUSE SOME SCATTERED SHOWERS
AND THUNDERSTORMS THROUGHOUT THE EXTEND. WILL CONTINUE TO KEEP POPS
SLIGHTLY LOWER THAN CLIMATOLOGICAL AVERAGES...MAINLY DUE TO THE WEAK
PRESENCE OF MONSOONAL MOISTURE...WHILE TEMPERATURES REMAIN ABOVE
SEASONAL AVERAGES DUE TO THE STRONG RIDGE THAT IS EXPECTED TO REMAIN
IN PLACE THROUGH THE BULK OF THE EXTENDED. CONTINUE TO HAVE
RELATIVELY LOW CONFIDENCE IS THE PATTERN CHANGE AT THE END OF THE
PERIOD...MAINLY DUE TO THE LACK OF CONSISTENCY BETWEEN SUBSEQUENT
MODEL RUNS...WILL CONTINUE TO KEEP POPS LOW FOR NOW...AND WILL
UPDATE AS MORE MODEL RUNS INCREASE CONFIDENCE IN A TREND. SUK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF 100  62  95  59 /  10  30  10  20
CTB  96  56  89  53 /  10  20   0  10
HLN  99  62  96  60 /  30  30  20  20
BZN  96  54  95  53 /  20  30  20  20
WEY  86  44  86  44 /  10  20  30  20
DLN  93  54  92  52 /  30  30  20  20
HVR  99  63  94  58 /  10  20  10  10
LWT  95  59  90  56 /  10  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BEAVERHEAD...
JEFFERSON...MADISON.

&&

SHORT TERM...BLANK
LONG TERM...SUK/COULSTON
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 8, 8:18 AM MDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
818 AM MDT WED AUG 8 2012

MTZ008-015-052-091200-
BEAVERHEAD-MADISON-JEFFERSON-
818 AM MDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM NOON MDT TODAY UNTIL 9 PM MDT
THIS EVENING FOR PORTIONS OF SOUTHWEST MONTANA...FOR SCATTERED
HIGH BASED THUNDERSTORMS WITH GUSTY ERRATIC WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009>014-044>051-053>055-091200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-GALLATIN-
818 AM MDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 8, 1:09 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
109 PM MDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     NON-TSTM WND GST HOBSON                  47.00N 109.87W
08/08/2012  M54 MPH          JUDITH BASIN       MT   TRAINED SPOTTER

            54 MPH WIND GUST MEASURED IN HOBSON.

&&

NJL

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:33 PM MDTSpecial Weather StatementTFXLewis and Clark57 min
Aug 8, 4:41 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Teton68 min
Aug 8, 5:31 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau89 min

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.